Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 214, NWS Dodge City, KS

July 18, 2015Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2015, 9:40 PM CDT for Morton County, Stevens County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 9:40 PM CDT (02:40 UTC)
Expired
Jul 18, 2015, 10:17 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KDDC 190240
SVRDDC
KSC129-189-190330-
/O.NEW.KDDC.SV.W.0214.150719T0240Z-150719T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHEASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1030 PM CDT

* AT 940 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES SOUTH OF FETERITA TO NEAR WILBURTON...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON...ROLLA...WILBURTON AND FETERITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 10187 3726 10169 3723 10109 3700 10114
TIME...MOT...LOC 0240Z 260DEG 25KT 3695 10149 3709 10180 

HAIL...0.75IN
WIND...60MPH

$$

RUSSELL
1 follow-up statement
384 
WWUS53 KDDC 190317
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT SAT JUL 18 2015

KSC129-189-190325-
/O.CAN.KDDC.SV.W.0214.000000T0000Z-150719T0330Z/
STEVENS KS-MORTON KS-
1017 PM CDT SAT JUL 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEVENS AND
SOUTHEASTERN MORTON COUNTIES IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3699 10187 3726 10169 3723 10109 3700 10114
TIME...MOT...LOC 0315Z 260DEG 25KT 3699 10119 3713 10150 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:27 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 18, 9:27 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT SAT JUL 18 2015

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
ISSUED AT 920 PM CDT SAT JUL 18 2015

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL
RIDGE OF HIGH PRESSURE STILL IN PLACE ACROSS THE ARK-LA-TEX REGION
WHILE A SOUTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE WESTERN HIGH
PLAINS. MEANWHILE, AN UPPER LEVEL SHORTWAVE TROUGH IS MOVING
EASTWARD ACROSS THE UPPER MIDWEST INTO THE WESTERN GREAT LAKES.
NEAR THE SURFACE, A NEAR STALLED OUT FRONTAL BOUNDARY EXTENDS FROM
THE OKLAHOMA PANHANDLE NORTHEAST INTO SOUTH CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 216 PM CDT SAT JUL 18 2015

A COLD FRONT WAS SAGGING SOUTHWARD INTO CENTRAL AND WESTERN
KANSAS THIS AFTERNOON IN THE WAKE OF A SHORTWAVE TROUGH TRAVERSING
THE NORTHERN PLAINS. A PRE-FRONTAL WIND SHIFT LINE WAS LOCATED
NEAR THE OKLAHOMA STATE LINE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE WIND SHIFT LINE THIS AFTERNOON AND LINGER INTO
THE EVENING. THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 60 MPH. THE MAIN LIMITING FACTORS FOR
HAIL SIZE ARE WEAK UPPER LEVEL SHEAR AND SURFACE BASED CAPE. THE
HIGHEST CAPE VALUES OVER 3000 J/KG WERE IN BARBER COUNTY WHERE
DEWPOINTS WERE HOLDING IN THE UPPER 60S. LOW LEVEL MOISTURE WAS
INCREASING IN THE WAKE OF THE FRONT OVER NORTHERN AND NORTHWESTERN
KANSAS WITH A 67F DEWPOINT REPORTED AT HILL CITY. AFTERNOON
CONVECTION OVER THE COLORADO ROCKIES MAY MAKE IT INTO WESTERN
KANSAS LATER TONIGHT. THESE STORMS WILL PROBABLY NOT BE SEVERE;
BUT HEAVY RAIN IS POSSIBLE ALONG AND NORTH OF THE INTERSTATE 70.
IN THE WAKE OF THE COLD FRONT, LOW LEVEL MOISTURE WILL BE
INCREASING BY SUNDAY ALONG AND NORTH OF THE STALLED OUT FRONT,
ALONG WITH COOLER TEMPERATURES. HOT TEMPERATURES ARE STILL
EXPECTED SOUTH OF THE FRONT FROM BARBER COUNTY INTO COMANCHE
COUNTY. THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT IN THE
AFTERNOON WHEREVER IT STALLS. A SHORTWAVE TROUGH WILL BE
APPROACHING LATE SUNDAY SO THAT MCS ACTIVITY MAY DEVELOP ON THE
WESTERN HIGH PLAINS IN THE AFTERNOON AND THEN PROGRESS ACROSS
WESTERN AND CENTRAL KANSAS SUNDAY NIGHT. IT APPEARS THAT THE BEST
CHANCE OF HEAVIER RAINFALL WILL BE ALONG INTERSTATE 70.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 216 PM CDT SAT JUL 18 2015

ON MONDAY THE AFOREMENTIONED UPPER LEVEL TROUGH WILL APPROACH THE
CENTRAL HIGH PLAINS AND TEMPORARILY FLATTEN THE UPPER LEVEL RIDGE
OVER THE SOUTHERN PLAINS. THERE WILL BE CHANCES FOR THUNDERSTORMS
MONDAY ALONG THE COLD FRONT AND THEN AGAIN LATER TUESDAY AS WARM
ADVECTION DEVELOPS AHEAD OF THE NEXT UPPER LEVEL TROUGH.
TEMPERATURES WILL ONLY TOP OUT AROUND 90 MONDAY AND IN THE UPPER
80S ON TUESDAY. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS
WEDNESDAY AS THE NEXT UPPER LEVEL TROUGH AXIS PASSES IN THE
PRESENCE OF SURFACE LEE TROUGHING AND AMPLE LOW LEVEL MOISTURE. A
WARMING AND DRYING TREND WILL COMMENCE BY THURSDAY AND FRIDAY AS
UPPER LEVEL RIDGING STRENGTHENS ONCE AGAIN OVER THE SOUTHERN
ROCKIES AND SOUTHERN HIGH PLAINS, WITH HIGH TEMPERATURES RISING TO
NEAR 100F.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 721 PM CDT SAT JUL 18 2015

SCATTERED CONVECTION ALONG A BOUNDARY EXTENDING FROM AROUND 50 MILES
SOUTH OF DODGE CITY THROUGH THE PRATT AREA WILL PERSIST UNTIL
SUNSET, AND LIKELY DIMINISH RAPIDLY THEREAFTER. CONVECTION IS NOT
EXPECTED TO AFFECT THE TERMINALS THROUGH THE REMAINDER OF THE
EVENING, WITH ONLY AN EXCEPTION OF ORGANIZED STORM AFTER MIDNIGHT
OVERSPREADING NORTH CENTRAL KS AND PERHAPS AS FAR SOUTH AS HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  93  68  91 /  40  30  30  40
GCK  68  89  67  90 /  40  30  30  30
EHA  68  92  67  90 /  30  30  30  30
LBL  71  93  69  90 /  30  30  30  30
HYS  70  90  67  89 /  50  50  60  50
P28  74  99  71  93 /  30  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...RUSSELL
Hazardous weather outlook, Jul 18, 11:52 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 AM CDT SAT JUL 18 2015

KSZ030-031-043>046-061>066-074>081-084>090-191700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1152 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM,
MAINLY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO
DODGE CITY TO PRATT. THESE STORMS COULD BE SEVERE WITH HAIL AS
LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. OTHER
THUNDERSTORMS ARE EXPECTED TO MOVE ALONG THE INTERSTATE 70
CORRIDOR LATER TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS SUNDAY AS A
STALLED OUT FRONTAL BOUNDARY BEGINS TO LIFT SLOWLY NORTHWARD
ACROSS WESTERN KANSAS. THE PRIMARY THREATS WILL BE QUARTER TO GOLF
BALL SIZE HAIL, DAMAGING WINDS, AND BRIEF HEAVY DOWNPOURS.

THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY AS AGAIN TUESDAY NIGHT
INTO WEDNESDAY. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER IS
UNCERTAIN, THE CHANCE FOR SIGNIFICANT RAINFALL EXISTS WITH THE
STRONGEST STORMS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ALONG AND SOUTHEAST
OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

FINCH

In the hours before

Special weather statement, Jul 18, 6:49 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SAT JUL 18 2015

KSZ088-190030-
CLARK KS-
649 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
MEADE COUNTIES UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ENGLEWOOD...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...ENGLEWOOD...SITKA AND ACRES.

LAT...LON 3701 10008 3702 10009 3706 10009 3734 9976
      3732 9956 3707 9955 3700 9972
TIME...MOT...LOC 2349Z 235DEG 15KT 3701 9997

HOVORKA
Special weather statement, Jul 18, 7:54 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SAT JUL 18 2015

KSZ086-087-190145-
SEWARD KS-MEADE KS-
754 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS...
SOUTHWESTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 845 PM
CDT...

AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.

LAT...LON 3706 10107 3731 10095 3731 10094 3701 10054
      3700 10056 3700 10107
TIME...MOT...LOC 0054Z 219DEG 23KT 3693 10099

HOVORKA
Local storm report, Jul 18, 8:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             3 N LIBERAL             37.09N 100.94W
07/18/2015  E0.88 INCH       SEWARD             KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jul 18, 8:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     LIBERAL                 37.04N 100.94W
07/18/2015  M59 MPH          SEWARD             KS   AWOS

&&

MR
Special weather statement, Jul 18, 8:59 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SAT JUL 18 2015

KSZ084-085-190245-
MORTON KS-STEVENS KS-
859 PM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS AND SOUTHERN
MORTON COUNTIES UNTIL 945 PM CDT...

AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF WILBURTON...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON...ELKHART...ROLLA...WOODS...WILBURTON AND FETERITA.

LAT...LON 3699 10204 3719 10204 3723 10109 3700 10108
TIME...MOT...LOC 0159Z 256DEG 29KT 3696 10175

HOVORKA
Local storm report, Jul 18, 9:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     9 SSW MEADE STATE PARK  37.04N 100.46W
07/18/2015  E65 MPH          MEADE              KS   PUBLIC

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:54 PM CDTSpecial Weather StatementDDCSeward51 min
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
Jul 18, 8:59 PM CDTSpecial Weather StatementDDCMorton, Stevens46 min
Jul 18, 10:57 PM CDTSpecial Weather StatementDDCStevens48 min
Jul 18, 11:27 PM CDTSpecial Weather StatementDDCSeward48 min
Jul 19, 12:39 AM CDTSpecial Weather StatementDDCScott66 min
Jul 19, 1:09 AM CDTSevere Thunderstorm WarningDDCLane, Scott66 min
Jul 19, 2:07 AM CDTSpecial Weather StatementDDCLane38 min
Jul 19, 2:31 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego59 min
Jul 19, 2:56 AM CDTSpecial Weather StatementDDCEllis49 min
Jul 19, 3:30 AM CDTSpecial Weather StatementDDCRush30 min
Jul 19, 2:52 PM CDTFlash Flood WatchDDCEllis, Trego12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.